Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 53, NWS Goodland, KS

August 20, 2007Logan County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 20, 2007, 3:56 PM CDT for Logan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2007, 3:56 PM CDT (20:56 UTC)
Expired
Aug 20, 2007, 7:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3207 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 202059
FFWGLD
KSC109-210000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORMS OVER THE WARNED AREA. RADAR   
  ESTIMATES OF RAINFALL RATES IN EXCESS OF 2 INCHES AN HOUR HAVE     
  OCCURRED OVER A LARGE PORTION OF THE WARNED AREA...AND WILL         
  DIRECTLY IMPACT HIGHWAY 83. ADDITIONAL RAINFALL AMOUNTS UP TO AN    
  INCH ARE POSSIBLE OVER THE NEXT HOUR.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3893 10090 3870 10099 3870 10081 3887 10079

$$

JRM
1 follow-up statement
000 
WGUS73 KGLD 202352
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT MON AUG 20 2007

KSC109-210002-
LOGAN KS-
652 PM CDT MON AUG 20 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT(700 PM CDT) FOR
SOUTHEASTERN LOGAN COUNTY...

PHONE CALLS TO OFFICIALS IN LOGAN COUNTY REVEAL NO FLOODING PROBLEMS 
FROM THE THUNDERSTORMS THAT WENT THROUGH THE AREA EARLIER THIS 
AFTERNOON. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWESTERN KANSAS.

LAT...LON 3893 10090 3870 10099 3870 10081 3887 10079

$$

THEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:42 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 20, 3:42 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT MON AUG 20 2007

.DISCUSSION...ZONAL FLOW WILL PREVAIL THROUGH THURSDAY NIGHT. A
SURFACE TROUGH WILL BE PRESENT OVER EASTERN COLORADO THROUGH
WEDNESDAY NIGHT. HIGH PRESSURE WILL FOLLOW THURSDAY/THURSDAY NIGHT.

POPS ARE THE MAIN FORECAST ISSUE.

SUBSIDENCE BEHIND THE EXITING TROUGH SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT NORTH OF THE TROUGH FOR THIS EVENING. PLAN TO MONITOR
RADAR PRIOR TO ISSUANCE TO MAKE LAST MINUTE DECISION. DO NOT EXPECT
ANYTHING TO SURVIVE OR STAY IN THE FORECAST PAST EVENING. SUBSIDENCE
SHOULD CONTINUE DURING THE DAY TUESDAY. A SHORTWAVE COMING THROUGH
THE FLOW WILL PROVIDE DYNAMICS FOR A SLIGHT CHANCE IN THE NORTHEAST
ZONES TUESDAY NIGHT. MORE DYNAMICS COME THROUGH THE FLOW WEDNESDAY
AFTERNOON AND NIGHT AND WITH THE FRONT ACROSS THE AREA WILL KEEP
SLIGHT CHANCE/CHANCE POPS IN THE FORECAST EXCEPT TO REMOVE THEM FROM
THE WEDNESDAY MORNING PERIOD. THE NAM MOVES THE FRONT SOUTH OF THE
FORECAST AREA THURSDAY/THURSDAY NIGHT BUT THE GFS KEEPS IT
STATIONARY ACROSS THE CENTRAL PART OF THE FORECAST AREA. FOR THIS
REASON CANNOT RULE OUT AT LEAST A SLIGHT CHANCE FOR THURSDAY AND
THURSDAY NIGHT.

850MB TEMPERATURES STAY AROUND 30 TUESDAY/WEDNESDAY AND THEN COOL TO
AROUND 20 ON THURSDAY. MAX TEMPERATURES SHOULD STAY IN THE MID/UPPER
90S THROUGH WEDNESDAY AND THEN DROP INTO THE LOWER 90S THURSDAY. MIN
TEMPERATURES WILL CONTINUE TO RANGE FROM THE LOWER 60S WEST TO THE
LOWER 70S EAST COOLING TO THE UPPER 50S WEST TO THE UPPER 60S EAST
ON THURSDAY NIGHT.

IN THE EXTENDED...A TROUGH WILL MOVE THROUGH THE FLOW ON FRIDAY WITH
RIDGING FOLLOWING ON SATURDAY AND CONTINUING THROUGH MONDAY. THERE
IS SOME INDICATION OF ANOTHER DEEPER TROUGH APPEARING OUT OF NOWHERE
ON SUNDAY BUT WILL DISCOUNT FOR NOW. SURFACE HIGH PRESSURE WILL
BUILD IN BEHIND THE TROUGH ON FRIDAY AND CONTINUE THROUGH SATURDAY.
A LEE TROUGH WILL SET UP FOR SUNDAY/MONDAY. PLAN TO KEEP SLIGHT
CHANCE POPS FOR FRIDAY/FRIDAY NIGHT AND THEN GO WILL NIL POPS FOR
THE REMAINDER OF THE FORECAST. MAX TEMPERATURES SHOULD RUN IN THE
MID/UPPER 80S. MIN TEMPERATURES SHOULD RANGE FROM THE UPPER 50S IN
THE WEST TO THE LOWER 60S EAST.

&&

.AVIATION...KGLD AND KMCK SHOULD HAVE VFR CONDITIONS THROUGH 18Z.
WINDS WILL SHIFT TO THE NORTHEAST BY 02Z AND THEN BE VARIABLE
OVERNIGHT. ISOLATED TSRA IS POSSIBLE ALONG THE KSLN-KGLD AND
KGCK-KGLD TWEB ROUTES THIS AFTERNOON..BUT SHOULD DISSIPATE EARLY
THIS EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS/SFJ
Hazardous weather outlook, Aug 20, 3:35 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT MON AUG 20 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
235 PM MDT MON AUG 20 2007 /335 PM CDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP SOUTH AND EAST OF A WEAK
COLD FRONT THIS AFTERNOON. SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE
THROUGH THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONT WILL MOVE SLOWLY SOUTH ACROSS THE NORTHERN PLAINS TODAY
AND BECOME STALLED ACROSS THE CENTRAL HIGH PLAINS BY WEDNESDAY
BEFORE MOVING SOUTH OF THE REGION ON SATURDAY. THERE WILL BE A
CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT THROUGH FRIDAY.
SOME OF THE STORMS TUESDAY AND WEDNESDAY MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...MAINLY SOUTH OF
A CHEYENNE WELLS TO NORTON LINE.

JRM

In the hours before

Special weather statement, Aug 20, 1:24 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1224 PM MDT MON AUG 20 2007

KSZ029-201900-
GOVE-
124 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF GOVE...AND MOVING EAST AT 10
MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 87 AND 107.

JRM
Special weather statement, Aug 20, 1:32 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 PM MDT MON AUG 20 2007

KSZ015-029-201900-
GOVE-SHERIDAN-
132 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GOVE COUNTY
IN WEST CENTRAL KANSAS...

AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAINFIELD...AND MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 89 AND 107.

JRM
Special weather statement, Aug 20, 2:53 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT MON AUG 20 2007

KSZ028-202030-
LOGAN-
253 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF RUSSELL SPRINGS...AND MOVING
EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:02 PM CDTSevere Thunderstorm WarningGLDGraham, Norton25 min
Aug 20, 3:13 PM CDTSevere Thunderstorm WarningGLDLogan62 min
Aug 20, 5:25 PM CDTSevere Thunderstorm WarningGLDGove65 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.